Coherence, regularity and permutability of congruences. (English) Zbl 0537.08006

A variety \({\mathcal V}\) of algebras is regular, if any two congruences on each algebra \({\mathfrak A}\in {\mathcal V}\) coincide whenever they have a congruence class in common. It is coherent, if for any two algebras \({\mathfrak A,B}\) of \({\mathcal V}\) the condition that \({\mathfrak A}\subseteq {\mathfrak B}\) and \({\mathfrak A}\) contains a class of a congruence \(\theta\) on \({\mathfrak B}\) implies that \({\mathfrak A}\) is a union of classes of \(\theta\). A variety \({\mathcal V}\) is permutable, if \(\theta_ 1\cdot \theta_ 2=\theta_ 2\cdot \theta_ 1\) for any two congruences on every algebra \({\mathfrak A}\in {\mathcal V}.\)
An algebra \({\mathfrak A}\) has subalgebras closed under principal congruence classes (briefly \({\mathfrak A}\) is CUT), if for every subalgebra \({\mathfrak B}\) of \({\mathfrak A}\), all \(x\in {\mathfrak A},\quad y\in {\mathfrak B},\quad z\in {\mathfrak B}\) and any algebraic functions \(\phi\) over \({\mathfrak A}\) the condition \([z]_{\theta}\subseteq {\mathfrak B}\) and \(\phi(z,...,z)=y\) implies \(\phi([z]_{\theta})\in {\mathfrak B},\) where \(\theta =\theta(x,y)\) and \([z]_{\theta}\) denotes the class of \(\theta\) containing z.
The main result of the paper is the following theorem. For a variety \({\mathcal V}\) the following conditions are equivalent: (1) \({\mathcal V}\) is coherent, (2) \({\mathcal V}\) is CUT, regular and permutable, (3) there exist an \((n+1)\)-ary polynomial h and ternary polynomials \(t_ i\) over \({\mathcal V}\) such that \(t_ i(x,x,z)=z,\quad i=1,...,n,\quad h(y,t_ 1(x,y,z),...,t_ n(x,y,z))=x.\)
Reviewer: B.Zelinka


08B05 Equational logic, Mal’tsev conditions
08B10 Congruence modularity, congruence distributivity
08A30 Subalgebras, congruence relations
Full Text: DOI


[1] I. Chajda,Regularity and permutability of congruences, Algebra Universalis11 (1981), 159-162. · Zbl 0449.08007
[2] D. Geiger,Coherent algebras, Notices of Amer. Math. Soc.21 (1974), A-436, 74T-A130.
[3] E. T. Schmidt,?ber regul?re Mannigfaltigkeiten, Acta Sci. Math. (Szeged),31 (1970), 197-201.
[4] W. Taylor,Uniformity of congruences, Algebra Univ.4 (1974), 342-360. · Zbl 0313.08001
[5] H. Werner,A Mal’cev condition on admissible relations, Algebra Universalis3 (1973), 263. · Zbl 0276.08004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.